skip to Main Content

Trial and Error: Polypharmacy

Polypharmacy

Geriatric medicine has always fascinated me. I wanted to gain more experience with complex cases of the growing population of the elderly with comorbidities and polypharmacy. Therefore, I decided to pursue my last medical internship at the geriatric medicine department. Evaluating my first patient I realized how easy it is for a (soon to be) doctor to think a patient current medication would not need any alternations.  After all, all drugs are all prescribed for a reason. As you would figure, I was too, naïve. When I discussed the first patient with my supervisor I was confronted with the question: “What is the indication to continue this drug?” To be honest, I had no idea. I knew what the indications were of certain drugs, but I did not look into the indications for which this specific drug was prescribed to this patient. It seemed quite straightforward to me: this patient had pregabalin, marketed under the brand name Lyrica, so she was probably suffering from neuropathic pain.

Soon I realized you cannot get away with assumptions, as doctors it is our duty to provide medical care and be critical about the care we provide. This patient was not suffering from neuropathic pain anymore and removing pregabalin from her medication list did not result in reoccurrence of pain. I should have evaluated whether pregabalin was still indicated for this patient. During my internship, I saw many more elderly patients on pregabalin, a drug with side effects such as sedation, sleepiness, dizziness and headaches and can therefore increase the risk of falling. It should be noted, evaluating the effect of starting or discontinuing a drug can be challenging during hospital admission, because it can be time consuming. Also, once the elderly patient is familiar to certain drug, it can be hard for them when you change the routine of taking it. Patients themselves often do not realize that at some point continued drug use at older age can lead to more side-effects. For instance, hydrochlorothiazide, an antidiuretic drug which was once perfectly tolerated, could lead to electrolytic imbalance based on changes in pharmacokinetics in ageing patients.

I think I secretly thought the widely-known phenomenon of polypharmacy in geriatric medicine was just an exaggeration. Later on in my internship, I was not so naïve anymore. I became more critical when it came to polypharmacy and eagerly tried to find the most optimal medication scheme for my patients. This has been a great experience and great lesson, now knowing that polypharmacy is more underestimated than exaggerated. I will preserve my newly-gained critical approach, as it is my duty as a soon to be doctor, health promoter and academic.

K. Ergin & S. Sungur

Leave a Reply

Your email address will not be published. Required fields are marked *

Back To Top